Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 346, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 17, 2003, 3:46 PM EDT for Hancock County, Tennessee. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2003, 3:46 PM EDT (19:46 UTC)
- Expired
- Aug 17, 2003, 4:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Morristown, TN
- Area
- Counties, with a storm outline in the text
County Hancock County, TN
The radar
The Knoxville radar (KMRX), 45 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 1:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 297 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 994 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1043 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 171946 SVRMRX TNC067-172030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 345 PM EDT SUN AUG 17 2003 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HANCOCK COUNTY IN EAST TENNESSEE * UNTIL 430 PM EDT * AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR SNEEDVILLE...MOVING SOUTHWEST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EVANSTON AROUND 410 PM EDT TREADWAY AROUND 425 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. SEEK A STURDY SHELTER IMMEDIATELY LAT...LON 3654 8303 3659 8311 3658 8344 3639 8325 $$ DMG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:00 PM EDT, 46 minutes earlier.
Area forecast discussion, Aug 17, 3:00 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 300 PM EDT SUN AUG 17 2003 THE FOLLOWING ARE THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS... WITH THE MOST RECENT FIRST. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* AFTERNOON FORECAST DISCUSSION 300 PM EDT SUN AUG 17 2003 TONIGHT AND TOMORROW...SURFACE ANALYSIS SHOWS SURFACE BOUNDARY CURRENTLY PUSHING THOROUGH THE OHIO RIVER VALLEY. WATER VAPOR IMAGERY REVEALS ACCOMPANYING SHORT WAVE IN THE SAME GENERAL VICINITY. THESE FEATURES ARE PROJECTED TO CONTINUE SLOW SOUTHWARD PROGRESSION IN THE AMPLIFIED FLOW OVER THE EASTERN CONUS. EXPECT AT LEAST SCATTERED CONVECTION ALONG AND PRECEDING THE BOUNDARY/WAVE...ALTHOUGH MODELS SUGGEST MAIN AREA OF PRECIP WILL REMAIN EAST OF OUR FORECAST AREA. AS SUCH...WILL CONTINUE WITH CHANCE POPS IN THE FIRST PERIOD. AIR BEHIND BOUNDARY NOT APPRECIABLY DRIER IN THE BOUNDARY LAYER... BUT MODEL TIME HEIGHTS PROJECT A DECENT CAP AT THE BOUNDARY LAYER/FREE TROPOSPHERE INTERFACE. THIS SUGGESTS THAT THE PERSISTENT SCATTERED DIURNAL CONVECTION WE HAVE HAD WILL HAVE A MORE DIFFICULT TIME DEVELOPING TOMORROW. GUIDANCE TEMPS APPEAR REASONABLE GIVEN THE MODEST HEIGHT RISES AS DEPICTED BY THE MODELS FOR TOMORROW. LONGER TERM...UPPER RIDGE FORECAST TO BUILD OVER AREA TUESDAY AND CONTINUE OVER THE AREA WEDNESDAY. SOME CAPPING MAY CONTINUE TO HELP SUPPRESS CONVECTION...BUT STILL WILL CARRY A SLIGHT CHANCE FOR SW VA AND THE MOUNTAINS BOTH TUESDAY AND WEDNESDAY. GRADUAL MOISTENING OF THE ATMOSPHERE SHOULD OCCUR...AND AS RIDGE SHIFTS EAST WILL CARRY SLIGHT CHANCE POPS ALL ZONES THURSDAY. UPPER RIDGE REPLACED BY FAMILIAR EAST COAST TROUGH BY FRIDAY...AND A WEAK COLD FRONT FORECAST TO PUSH INTO THE AREA BY SATURDAY. CHANCE POPS FRIDAY AND 20 TO 30 ON SATURDAY. LOW CONFIDENCE ON DAY 7...BUT WILL GO DRY FOR NOW. PRELIMINARY NUMBERS FOLLOW: CHA 71 92 69 92 / 40 10 10 10 TYS 68 88 67 89 / 30 10 10 10 TRI 63 86 62 87 / 20 10 10 10 OQT 68 88 67 89 / 30 10 10 10 .MRX... NC...NONE. TN...NONE. VA...NONE. ********************************************************************* EARLY AFTERNOON FORECAST DISCUSSION (UPDATE) 140 PM EDT SUN AUG 17 2003 SENT OUT QUICK UPDATE TO INCLUDE SEVERE THUNDERSTORM WATCH NUMBER 865. LCM ********************************************************************* MID MORNING FORECAST DISCUSSION (UPDATE) 1000 AM EDT SUN AUG 17 2003 FORECAST APPEARS TO BE GENERALLY ON TRACK. WILL UPDATE TO REMOVE FOG/MORNING WORDING. OTHERWISE...NO OTHER CHANGES ARE WARRANTED AT THIS TIME. LCM ********************************************************************* EARLY MORNING FORECAST DISCUSSION 330 AM EDT SUN AUG 17 2003 FRONT STILL EXPECTED TO MOVE THROUGH THE AREA LATER TODAY AND THIS EVENING...PROVIDING THE FOCUS FOR THUNDERSTORMS. AN UPPER LEVEL VORT WILL PASS OVERHEAD AS WELL...ADDING TO THE CHANCE FOR PRECIPITATION. PER SWODY1...A FEW STORMS COULD BE SEVERE WITH HAIL TO 1 INCH AND STRAIGHT-LINE WINDS BEING THE MAIN THREAT. MODELS IN DECENT AGREEMENT ON TIMING OF FRONT...SWINGING IT THROUGH FROM 16Z TO AROUND 00Z...NORTH TO SOUTH ACROSS THE CWA. BEST CHANCE FOR POPS IN THE MORNING TO EARLY AFTERNOON IN THE NORTH...WITH BEST POPS IN THE LATE AFTERNOON TO EARLY EVENING IN THE SOUTH. CHANCE FOR SQUALL LINE ON FRONT...BUT ALL MODEL INDICATIONS NOW ARE FOR SCATTERED CONVECTION AND HAVE KEPT POPS IN THE CHANCE CATEGORY. WOULD NOT BE TERRIBLY SURPRISED TO SEE COVERAGE A LITTLE BETTER THAN PRESENT FORECAST...BUT UNCERTAINTY LEVEL IS HIGH SO WENT WITH HIGH CHANCE POPS. STILL LOOKING FAIRLY DRY FOR MONDAY THROUGH WEDNESDAY...BUT KEPT SOME SLIGHT CHANCE POPS IN THE SOUTH AND IN THE MTNS THROUGH MUCH OF THE PERIOD DUE TO UPSLOPE IN THE MOUNTAINS AND PROXIMITY TO OLD FRONT IN THE SOUTH. CHA 92 71 92 68 / 40 40 20 20 TYS 88 69 88 65 / 40 20 10 10 TRI 84 63 85 60 / 50 20 10 10 OQT 88 68 88 65 / 40 20 10 10 ********************************************************************* EVENING FORECAST DISCUSSION (UPDATED) 1000 PM EDT SAT AUG 16 2003 ISOLATED SHRA CONTINUE ACROSS FA LATE THIS EVENING. ATMOSPHERE STABILIZING TO A CERTAIN DEGREE. HOWEVER...AIRMASS STILL QUITE MOIST AND WITH S/WV FEATURE DROPPING S THRU CENTRAL APPALACHIANS MAY BE ABLE TO SQUEEZE OUT A -SHRA OR POSSIBLY A TSRA TOWARD DAYBREAK MAINLY ACROSS NRN PORTION OF FA. WILL NOT CHANGE SMALL/SLGT CHC POPS FOR OVRNITE WITH THIS IN MIND. DO EXPECT SOME FOG FORMATION WITH HIGH DEWPOINT AIRMASS AND EXPECT SOME OF THE FOG TO BECOME DENSE ACROSS SW VA/NE TN AND PARTS OF CENTRAL EAST TENNESSEE WHERE SLOW MOVING STORMS DUMPED RAINFALL AMOUNTS AROUND A HALF TO ONE INCH IN SPOTS. THEREFORE...WILL UPDATE TO ADD PATCH DENSE FOG THESE ZONES.
Hazardous weather outlook, Aug 17, 6:00 AM EDT, 9 hours 46 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-181000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 600 AM EDT SUN AUG 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... A VERY MOIST AIRMASS REMAINS IS PLACE ACROSS THE REGION. TEMPERATURES WILL WARM INTO THE MID 80S TO THE LOWER 90S. THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE BY THIS AFTERNOON. AN UPPER LEVEL TROUGH WILL PUSH A COLD FRONT INTO THE AREA FROM THE NORTH THIS AFTERNOON. THESE FEATURES WILL AID IN THE DEVELOPMENT OF STORMS. SHOWERS AND STORMS WILL BE SCATTERED ACROSS THE AREA BOTH TODAY AND TONIGHT. SOME ISOLATED SEVERE WEATHER IS POSSIBLE...IN THE FORM OF DAMAGING STRAIGHT-LINE WINDS AND TO A LESS EXTEND...LARGE HAIL. THE MAIN THREAT FROM THESE STORMS WILL BE FLOODING. STORMS WILL BE SLOW-MOVING...AND WITH SUCH A HUMID ATMOSPHERE...HEAVY RAIN IS LIKELY. .DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)... MONDAY THROUGH SATURDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. SON
In the hours before
Local storm report, Aug 17, 2:49 PM EDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
249 PM EDT SUN AUG 17 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0226 PM CHURCH HILL TN WIND DAMAGE
08/17/03 HAWKINS NUMEROUS TREES AND
POWERLINES DOWN. REPORTED
BY HAWKINS SHERIFFS
OFFICE.The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 2:23 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins | 67 min |
| Aug 17, 2:58 PM EDT | Severe Thunderstorm Warning | MRX | Washington | 62 min |
| Aug 17, 3:04 PM EDT | Severe Thunderstorm Warning | MRX | Hancock | 41 min |
| Aug 17, 3:29 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins | 61 min |
| Aug 17, 5:17 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne | 43 min |
| Aug 17, 5:22 PM EDT | Severe Thunderstorm Warning | MRX | Roane | 53 min |
| Aug 17, 5:37 PM EDT | Severe Thunderstorm Warning | MRX | Loudon | 38 min |
| Aug 17, 6:13 PM EDT | Severe Thunderstorm Warning | MRX | Loudon | 47 min |
| Aug 17, 6:22 PM EDT | Severe Thunderstorm Warning | MRX | Monroe | 68 min |
| Aug 17, 6:52 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Scott | 53 min |
| Aug 17, 7:08 PM EDT | Severe Thunderstorm Warning | MRX | McMinn | 52 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.